Iowa, 2019

Funnel Cloud in Iowa, July 27, 2019

July 27, 2019 · NWS DMX · 1 event in 1 county or zone

While it was not a complete slam dunk, it was a fairly textbook setup for potential funnel clouds across northern Iowa. A stationary boundary was draped across northern Iowa with attendant SBCAPE values in excess of 3000 J/kg, 0-3 km CAPE values around 100 J/kg, and LCL values around or just above 1000 m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

While it was not a complete slam dunk, it was a fairly textbook setup for potential funnel clouds across northern Iowa. A stationary boundary was draped across northern Iowa with attendant SBCAPE values in excess of 3000 J/kg, 0-3 km CAPE values around 100 J/kg, and LCL values around or just above 1000 m. By the early evening hours, storms initiated along the boundary, producing periods mostly periods of heavy rain and small hail. One funnel cloud report was received in the Curlew, IA area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 27, 5:49 PM CST, 41 minutes earlier.

Area forecast discussion, Jul 27, 5:49 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
649 PM CDT Sat Jul 27 2019

.UPDATE...
Issued at 627 PM CDT Sat Jul 27 2019

Still watching a weak frontal boundary over n-central Iowa for
convective initiation yet this evening. Recent 1-min VIS imagery
from GOES-16 around 2330Z has showed glaciated clouds forming over
Pocahontas County was subsequent returns now showing up on radar.
The mesoscale environment in this area is characterized by
moderate instability with MLCAPE around 2500 J/kg but relatively
weak deep layer shear of 20-30kts. Additionally, due to the weak
nature of the low level convergence and minimal upper level
forcing, feel that the number of storms will probably remain
quite limited. However, will watch this area closely...and a
strong/severe storm is possible with the main threat being
wind/hail. With relatively low LCLs and ~100 J/kg of 0-3KM CAPE, a
brief funnel cloud is also possible.

&&

.DISCUSSION.../Tonight through Saturday/
Issued at 314 PM CDT Sat Jul 27 2019

A weak surface trough has stalled across northern Iowa today and
satellite imagery shows a pronounced, if uninspired, cumulus field
percolating along it between Highway 18 and Highway 20. High-
resolution model forecasts have been predicting convective
development in this precise area this evening so the location is
right, but it remains to be seen how many storms will be able to
develop given the modest forcing for vertical ascent, as
initiation appears tied entirely to diurnal heating and tied to
the very weak convergence along the boundary. Have maintained
isolated thunderstorms within this corridor until just after
sunset tonight, after which we should be dry and quiet overnight.

Sunday will begin warm and dry once again, with perhaps a few
early morning pop-up showers/storms similar to today, but with too
low confidence/coverage to advertise POPs at this time. During the
day a cool front will approach from the northwest, sweeping across
Iowa from the afternoon into Sunday night and bringing a swath of
scattered to numerous showers and thunderstorms with it. While the
shear magnitude is rather pedestrian, it should be sufficient
when combined with the instability in place ahead of the boundary
to support a few strong to severe storms, as is well covered by
SPC convective outlooks with a marginal risk across about the
northwest half of the forecast area in the late afternoon/evening.
Once the front and storms move through, clearing out on Monday
morning, we will see a shift in our overall weather pattern for
most of next week.

By late Monday a large 500 mb high pressure dome will be
developing across the southern/western U.S., centered around the
Four Corners region, with northwesterly flow around the periphery
of the dome keeping Iowa relatively cool and quiet for several
days. It appears on both Monday night and Tuesday night the
nocturnal low-level jet over the Plains will generate some late
night/early morning thunderstorms, however on Monday night these
should be well to our west out over Nebraska. On Tuesday
night/Wednesday morning as the high builds the proverbial ring of
fire will creep closer. The EC and GFS still keep most or all of
the associated storms/QPF just to our west over eastern Nebraska
and down the Missouri River valley. The NAM solution is much
further east but appears to be an anomaly. Nevertheless, given the
proximity of the QPF in the global models, have maintained low
POPs Tuesday night/Wednesday morning. If trends continue the way
they have been, these may need to be reduced in subsequent
forecast updates.

Other than the low chance of rain around Wednesday morning, the
next real chance of precipitation will not be until the end of
next week, around Friday/Saturday, when there is pretty good
consensus among the long-range models that a shortwave trough will
round the big heat dome and move near/over Iowa. However, the
timing of this feature is variable between the solutions and it
is nearly a week out, so not much to hang ones hat on at this
point. Overall the coming week, after Sunday evening/night,
appears relatively cool and quiet.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 627 PM CDT Sat Jul 27 2019

Still watching for the possibility of isolated showers/tstorms
over north- central Iowa this evening along a weak frontal
boundary. Due to sparse coverage of convection, have opted to
leave out of TAFs for now but will monitor primarily FOD/ALO for
possible AMDs. Any precipitation should diminish shortly after
sunset with VFR conditions expected overnight. On Sunday, a cold
front will approach the area by afternoon. Expecting scattered
showers/tstorms to form along the front although currently limited
SHRA and VCTS mention to FOD/MCW prior to 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Fowle
DISCUSSION...Lee
AVIATION...Fowle
Hazardous weather outlook, Jul 27, 2:29 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Sat Jul 27 2019

IAZ004-006-007-044>050-057>062-070>075-081>086-092>097-281100-
Emmet-Winnebago-Worth-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
329 PM CDT Sat Jul 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are forecast to move into northwestern Iowa on
Sunday afternoon and across the rest of the state by Sunday night.
A few storms could be strong to severe, mainly across the
northwest half of Iowa, with hail and strong winds the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ005-015>017-023>028-033>039-281100-
Kossuth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-
Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-
329 PM CDT Sat Jul 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms are possible through this evening, with a
marginal risk of severe weather in the form of hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are forecast to move into northwestern Iowa on
Sunday afternoon and across the rest of the state by Sunday night.
A few storms could be strong to severe, mainly across the
northwest half of Iowa, with hail and strong winds the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee

The radar

The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pocahontas

When
July 27, 6:30 PM CST
Where
Pocahontas County, 5.07 mi NNW of Havelock
Reported by
Public
Coordinates
42.900, -94.730

Spencer Radio Group relayed public image of a funnel cloud south of Curlew. Time was estimated from radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842062.